Journal of Statistical Physics

, Volume 173, Issue 3–4, pp 704–735 | Cite as

Weighted Exponential Random Graph Models: Scope and Large Network Limits

  • Shankar BhamidiEmail author
  • Suman Chakraborty
  • Skyler Cranmer
  • Bruce Desmarais


We study models of weighted exponential random graphs in the large network limit. These models have recently been proposed to model weighted network data arising from a host of applications including socio-econometric data such as migration flows and neuroscience. Analogous to fundamental results derived for standard (unweighted) exponential random graph models in the work of Chatterjee and Diaconis, we derive limiting results for the structure of these models as the number of nodes goes to infinity. Our results are applicable for a wide variety of base measures including measures with unbounded support. We also derive sufficient conditions for continuity of functionals in the specification of the model including conditions on nodal covariates. Finally we include a number of open problems to spur further understanding of this model especially in the context of applications.


Exponential random graph models Weighted graph Large deviations Random networks Dense graph limits Graphons Markov Chain Monte Carlo 

Mathematics Subject Classification

Primary: 60C05 05C80 



SB and SuC have been supported by NSF DMS-1613072, DMS-1606839 and ARO Grant W911NF-17-1-0010. SB, SC and BD have been partially supported by NSF SES Grant 1357622. SC has been partially supported by NSF SES-1461493, and SES-1514750. BD has been partially supported by NSF grants SES-1558661, SES-1619644, SES-1637089, CISE-1320219, SMA-1360104. We would like to thank Mathew Denny, James Wilson and Sayan Banerjee for illuminating discussions on the relevance of the results in this paper for applications. We thank four referees for reading the paper closely and providing many valuable suggestions.


  1. 1.
    Bhamidi, S., Bresler, G., Sly, A.: Mixing time of exponential random graphs. Ann. Appl. Probab. 21(6), 2146–2170 (2011)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Borgs, C., Chayes, J., Lovász, L., Sós, V.T., Vesztergombi, K.: Convergent sequences of dense graphs. I. Subgraph frequencies, metric properties and testing. Adv. Math. 219(6), 1801–1851 (2008)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Borgs, C., Chayes, J., Lovász, L., Sós, V.T., Vesztergombi, K.: Convergent sequences of dense graphs II. Multiway cuts and statistical physics. Ann. Math. 176(1), 151–219 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Borgs, C, Chayes, J., Lovász, L., Sós, VT., Vesztergombi, K.: Counting graph homomorphisms. In: Topics in discrete mathematics, volume 26 of Algorithms Combin., pp. 315–371. Springer, Berlin (2006)Google Scholar
  5. 5.
    Borgs, C., Chayes, J., Cohn, H., Zhao, Y.: An \(L^p\) theory of sparse graph convergence I: limits, sparse random graph models, and power law distributions arXiv preprint arXiv:1401.2906 (2014)
  6. 6.
    Borgs, C., Chayes, J., Cohn, H., Zhao, Y.: An \(L^p\) theory of sparse graph convergence II: LD convergence, quotients, and right convergence arXiv preprint arXiv:1408.0744 (2014)
  7. 7.
    Chatterjee, S., Dembo, A.: Nonlinear large deviations. Adv. Math. 299, 396–450 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chatterjee, S., Diaconis, P.: Estimating and understanding exponential random graph models. Ann. Stat. 41(5), 2428–2461 (2013)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chatterjee, S., Varadhan, S.R.S.: Large deviations for random matrices. Commun. Stoch. Anal 6(1), 1–13 (2012)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Chun, Y.: Modeling network autocorrelation within migration flows by eigenvector spatial filtering. J. Geograph. Syst. 10(4), 317–344 (2008)ADSCrossRefGoogle Scholar
  11. 11.
    DeMuse, R., Easlick, T., Yin, M.: Mixing time of vertex-weighted exponential random graphs. arXiv preprint arXiv:1712.07568 (2017)
  12. 12.
    DeMuse, R., Larcomb, D., Yin, M.: Phase transitions in edge-weighted exponential random graphs: near-degeneracy and universality. arXiv preprint arXiv:1706.02163 (2017)
  13. 13.
    Desmarais, B.A., Cranmer, S.J.: Micro-level interpretation of exponential random graph models with application to estuary networks. Policy Stud. J. 40(3), 402–434 (2012)CrossRefGoogle Scholar
  14. 14.
    Desmarais, B.A., Cranmer, S.J.: Statistical inference for valued-edge networks: the generalized exponential random graph model. PLoS ONE 7(1), e30136 (2012)ADSCrossRefGoogle Scholar
  15. 15.
    Hanneke, S., Fu, W., Xing, E.: Discrete temporal models of social networks. Electron. J. Stat. 4, 585–605 (2010)ADSMathSciNetCrossRefGoogle Scholar
  16. 16.
    Holland, P.W., Leinhardt, S.: An exponential family of probability distributions for directed graphs. J. Am. Stat. Assoc. 76(373), 33–50 (1981)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Rauh, J.: The polytope of \( k \)-star densities. Electron. J. Combin. 24(1), 1–4 (2017)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Iori, G., De Masi, G., Precup, O.V., Gabbi, G., Caldarelli, G.: A network analysis of the italian overnight money market. J. Econ. Dyn. Control 32(1), 259–278 (2008)CrossRefGoogle Scholar
  19. 19.
    Krivitsky, P.N.: Exponential-family random graph models for valued networks. Electron. J. Stat. 6, 1100 (2012)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Levin, D.A., Peres, Y., Wilmer, E.L.: Markov Chains and Mixing Times. American Mathematical Society, Providence (2009)zbMATHGoogle Scholar
  21. 21.
    Lovász, L.: Large Networks and Graph Limits. American Mathematical Society, Providence (2012)CrossRefGoogle Scholar
  22. 22.
    Lovász, L., Szegedy, B.: Szemerédi’s lemma for the analyst. Geom. Funct. Anal. 17(1), 252–270 (2007)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Meyn, S.P., Tweedie, R.L.: Markov Chains and Stochastic Stability. Springer Science & Business Media, Berlin (2012)zbMATHGoogle Scholar
  24. 24.
    Robert, C.P., Casella, G.: Monte Carlo Statistical Methods, 2nd edn. Springer, New York (2004)CrossRefGoogle Scholar
  25. 25.
    Robins, G., Pattison, P., Wasserman, S.: Logit models and logistic regressions for social networks: III. Valued relations. Psychometrika 64(3), 371–394 (1999)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Robins, G., Pattison, P., Kalish, Y., Lusher, D.: An introduction to exponential random graph (p*) models for social networks. Soc. Netw. 29(2), 173–191 (2007)CrossRefGoogle Scholar
  27. 27.
    Simpson, S.L., Hayasaka, S., Laurienti, P.J.: Exponential random graph modeling for complex brain networks. PLoS ONE 6(5), e20039 (2011)ADSCrossRefGoogle Scholar
  28. 28.
    Snijders, T.A.B., Pattison, P.E., Robins, G.L., Handcock, M.S.: New specifications for exponential random graph models. Soc. Methodol. 36(1), 99–153 (2006)CrossRefGoogle Scholar
  29. 29.
    Wasserman, S., Pattison, P.: Logit models and logistic regressions for social networks: I. An introduction to markov graphs andp. Psychometrika 61(3), 401–425 (1996)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Wilson, J.D., Denny, M.J., Bhamidi, S., Cranmer, S.J., Desmarais, B.A.: Stochastic weighted graphs: flexible model specification and simulation. Soc. Netw. 49, 37–47 (2017)CrossRefGoogle Scholar
  31. 31.
    Yin, M.: Phase transitions in edge-weighted exponential random graphs. arXiv preprint arXiv:1607.04084 (2016)

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Shankar Bhamidi
    • 1
    Email author
  • Suman Chakraborty
    • 1
  • Skyler Cranmer
    • 2
  • Bruce Desmarais
    • 3
  1. 1.Department of Statistics and Operations ResearchUniversity of North CarolinaChapel HillUSA
  2. 2.Department of Political ScienceThe Ohio State UniversityColumbusUSA
  3. 3.Department of Political SciencePennsylvania State UniversityUniversity ParkUSA

Personalised recommendations